Retraction and republication: cardiac toxicity of hydroxychloroquine in COVID-19
Nguyen, Lee S.
MetadataShow full item record
A recent Lancet Article by Mandeep Mehra and colleagues, which reported adverse events associated with hydroxychloroquine or chloroquine treatment in patients with COVID-19, has been retracted by three of the authors, along with our linked Comment that provided a commentary on the Article and its findings, because the veracity of the data underlying this observational study could not be assured by the study authors. Subsequently, an article that used data from the same Surgisphere database, and which was authored by some of the same individuals, was retracted from the New England Journal of Medicine. Nevertheless, the debate about hydroxychloroquine for COVID-19 continues. Here, we provide a discussion of what is currently known about its proven and potential harms. Hydroxychloroquine is a 4-aminoquinoline that prolongs ventricular repolarisation, as evidenced by prolongation of the QT interval corrected for heart rate (QTc) on the electrocardiogram. QTc prolongation can be associated with a specific ventricular arrhythmia called torsade de pointes, which, although often self-terminating, can degenerate into ventricular tachycardia or fibrillation, leading to death. Torsade de pointes is a rare event, with an estimated annual crude rate of 3·2 per million population; the incidence is almost doubled in women compared with men and increases with age. Drug-induced torsade de pointes mostly occurs by blockade of the cardiac rapid delayed rectifier channels in the presence of several risk factors, including high drug concentration, simultaneous exposure to multiple QTc-prolonging drugs, coronary heart disease, heart failure, hypokalaemia, bradycardia, or congenital long-QT syndrome, among others.